Kansas, 2020

Flash Flood and Flood in Kansas, June 21 to 22, 2020

June 21 to 22, 2020 · NWS ICT · 33 events in 8 counties and zones

Clusters of thunderstorms moved across central and south central Kansas in the early afternoon and evening producing hail from ping pong ball sized to over three inches in diameter. Wind was another factor with up to 80 mph winds and respective damage reported in Barton and Kingman counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Clusters of thunderstorms moved across central and south central Kansas in the early afternoon and evening producing hail from ping pong ball sized to over three inches in diameter. Wind was another factor with up to 80 mph winds and respective damage reported in Barton and Kingman counties. When the threat moved into south central Kansas, the clusters had congealed and transitioned into a squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 2:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
348 AM CDT Sun Jun 21 2020

.SHORT TERM...(Today through Monday night)
Issued at 321 AM CDT Sun Jun 21 2020

*Enhanced Risk of Severe Weather this Afternoon through Tonight*

Early this morning, broad cyclonic flow aloft resides across the
central US. Meanwhile, a modest upper jet is pushing into the NRN
Rockies. Water vapor reveals several shortwaves and MCVs embedded
within the W/NW flow aloft. One wave, and associated mid-level
jet max, is moving across the Central Plains (as of 3 am), and
appears to be maintaining ongoing convective clusters from NE
south into OK. Thinking these storms will shift south and east
away from central/southern KS by sunrise as the upper wave moves
into the Mid-MS Valley region, leading to a bit more subsidence.

In the wake of that wave, the focus will shift back to the upper
jet, and associated s/w, currently moving through the NRN Rockies.
The jet, while modest (40-60kt), will shift southeast, with the
entrance region overspreading a moistening and destabilizing warm
sector across the Central Plains. The warm sector should be
characterized by mid 60s to low 70s dewpoints beneath steep mid-
level lapse rates (7-8 C/km), yielding MLCAPE values as high as
2000- 4000 j/kg by mid to late afternoon. While modest, increasing
mid/upper flow veering with height should support effective shear
values of 30-40kt, which will be more than adequate for storm
organization.

At the SFC, a pair of lows will shift east off the High Plains, and
cross KS during the afternoon/evening hours. One will move along the
KS/NE state line and the other across SRN KS. Increasing low-level
convergence in the vicinity of those SFC lows, and associated
frontal/outflow boundaries, should prove more than adequate for
convective initiation, especially with the added lift from the
approaching jet.

The question, then, is when and where will initiation occur. The GFS
is the quickest to erode the cap, while the NAM is a bit slower.
Given the sources of lift present, I wouldn't be surprised if
convection develops a bit more in line with the GFS' timing, even if
the cap hasn't fully eroded yet. With deep layer shear oriented
more perpendicular to the SFC trough/dryline (forecast to advance
east through WRN KS), thinking initial development will be
discrete/semi-discrete. With increased forcing over time and the
likelihood of cell mergers, convection should grow upscale into
one or more severe MCS'. Additionally, a diffuse west to east
SFC/outflow boundary may reside across KS. Should that be
present, deep layer shear would be more parallel to it, adding to
the upscale growth potential. It's possible there will be one
large MCS, but I can't rule out two separate clusters (one focused
near each SFC low). Even if initially separate, there may be a
larger merger/complex with time by the time storms reach SRN
KS/NRN OK.

Even though the flow aloft will be modest, the NWerly component
should allow for decent veering with height. That plus adequate
shear/instability should allow supercell structures to develop.
Even after upscale growth, effective SRH will increase markedly
(perhaps as high as 150-300 m2/s2) as a 35-45kt LLJ kicks in.
Moderate to strong instability combined with the potential for
rotating updrafts suggests 2"+ hail is a possibility, especially
with the initially- discrete storms. Would not be surprised to see
some hail up to baseball size out of those initial storms. The
greatest threat of very large hail looks to be west of I-135.
With time, the threat should markedly shift towards damaging wind
(perhaps as high as 75 mph), and occasional large hail. Still
could see some very large hail with any supercell structures
embedded within the MCS, but perhaps not as big as with the
initial storms. Of note, a modest mid- level jet punching into the
backside of the MCS should act to enhance the wind potential.
This event has the potential to produce numerous 60-75 mph gusts.

While the primary threat looks to be large/very large hail and
strong, damaging wind gusts, I don't want to completely rule out a
low-end tornado threat. Thinking higher LCLs will probably be a
limiting factor early in the event as storms form in a deeper-mixed
airmass. That said, strong updrafts/enhanced stretching in the
strongly unstable airmass may allow some a brief, higher-based tornado
to develop. As the LLJ develops during the evening, increasing
low- level moisture should lead to lower LCLs and enhanced low-
level shear. By that point, storms will probably be growing
upscale. Thinking the tornado threat will be over a smaller
window, as SPC mentioned, and perhaps focused with any vortices
embedded within the MCS.

As is often the case, many events carry some caveats. Despite some
festering convection this morning (central KS and SRN KS into NRN
OK), and lingering cloudcover, the expectation is that this will
not have a significant impact on destabilization this afternoon.
If anything, it may lay down a boundary or two that could be key
in initiation/storm hazards. Lastly, there is still some potential
that if storms form early enough in WRN KS, that a pronounced
southward movement could lead to only parts of our area seeing
severe weather. Stay tuned for updates through the event.

Models suggest some renewed convection is possible Monday, but
this will be highly dependent on what, if any, recovery can occur
after tonight's convection. Given the potential for an expansive
area of storms tonight, recovery seems more in question. Should
sufficient recovery occur, a low-end severe threat may
materialize.

Martin

.LONG TERM...(Tuesday through Saturday)
Issued at 321 AM CDT Sun Jun 21 2020

Still expecting an active W/NW flow regime aloft, especially mid to
late week as moisture and instability return north in the wake of
the next 2 days of convection. Given the forecast shear/instability,
and the favorable pattern aloft, strong to severe storms will be
possible once again.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CDT Sat Jun 20 2020

Aviation concern will remain storms late Sun afternoon and Sun
night.

Storms have continued over western KS over the last several hours
and have continued to build back to the west as 850-700mb moisture
transport has also shifted west. Current thinking is that this
activity will stay west of all TAF sites overnight. Confidence is
high that storms will develop after 3 pm across central KS and
quickly push southeast through the overnight hours. They should
impact KRSL-KGBD around 22z Sun, KICT in the 02z Mon timeframe
and KCNU around 04z Mon. Large hail and damaging straight line
winds will be likely with the stronger storms.

&&

.HYDROLOGY...
Issued at 321 AM CDT Sun Jun 21 2020

Over the next 24-48 hours, the greatest threat of river/flash
flooding will reside along/west of I-35 (where the higher rainfall
amounts over the past 2 days have been). Still not convinced we'll
see additional convection on Monday, but if we do, it would add to
the flooding threat, especially for areas that see the highest
rainfall totals through tonight. Additional rounds of
thunderstorms are possible mid to late-week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  67  88  64 /  50  90  30  40
Hutchinson      92  65  86  62 /  70  90  20  30
Newton          91  65  85  63 /  60  90  30  40
ElDorado        89  65  85  63 /  60  90  30  40
Winfield-KWLD   90  66  86  65 /  50  80  30  50
Russell         93  63  87  60 /  70  80  20  30
Great Bend      93  63  87  60 /  70  90  10  30
Salina          93  64  87  62 /  70  90  20  30
McPherson       91  64  86  61 /  70  90  20  30
Coffeyville     89  67  85  66 /  20  90  40  50
Chanute         89  67  85  65 /  30  90  40  50
Iola            89  67  85  65 /  30  80  40  50
Parsons-KPPF    89  67  85  66 /  20  90  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...RBL
HYDROLOGY...RM
Hazardous weather outlook, Jun 21, 3:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 AM CDT Sun Jun 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will impact central Kansas early this
morning. At this time, severe weather is not anticipated this
morning.

The threat of severe weather will increase this afternoon and
evening, first across central and south-central Kansas, then
potentially reaching southeast Kansas tonight. The primary hazards
will be hail up to baseball size and wind gusts of 60-75 mph. A
brief tornado cannot be ruled out, mainly central and south-central
Kansas.

Minor river and flash flooding will be possible through tonight,
mainly west of I-35.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of thunderstorms, some strong to severe, will be
possible Monday and again mid to late week.

Minor river flooding may linger into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely this afternoon through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Jun 21, 12:02 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
102 AM CDT Sun Jun 21 2020

KSZ082-091-210700-
Harper KS-Kingman KS-
102 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...

* Until 200 AM CDT.

* At 1259 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Harper...moving
  southeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Zenda, Spivey, Danville,
  Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3748 9842 3749 9782 3717 9780 3716 9817
TIME...MOT...LOC 0602Z 334DEG 10KT 3741 9806

KETCHAM
Special weather statement, Jun 21, 1:03 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT Sun Jun 21 2020

KSZ091-092-210800-
Harper KS-Sumner KS-
203 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 300 AM CDT.

* At 202 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Argonia, or 8 miles
  southeast of Harper...moving southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
  Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
  Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3738 9835 3738 9782 3717 9730 3700 9724
      3700 9834
TIME...MOT...LOC 0702Z 294DEG 29KT 3723 9788

KETCHAM
Special weather statement, Jun 21, 1:40 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
240 AM CDT Sun Jun 21 2020

KSZ082-210815-
Kingman KS-
240 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Kingman County in south central Kansas...

* Until 315 AM CDT.

* At 237 AM CDT...National Weather Service meteorologists were
  tracking strong wind gusts on the north side of complex of strong
  thunderstorms 12 miles north of Harper...moving east at 35 mph.

wind gusts up to 45 mph will be possible with this storm.

* Locations impacted include...
  Norwich, Murdock, Zenda, Spivey, Cleveland and Rago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3755 9828 3761 9781 3739 9781 3739 9834
TIME...MOT...LOC 0739Z 263DEG 31KT 3746 9810

KETCHAM
Special weather statement, Jun 21, 2:08 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
308 AM CDT Sun Jun 21 2020

KSZ091-092-210915-
Harper KS-Sumner KS-
308 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 415 AM CDT.

* At 306 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Argonia to 8 miles east of Manchester...and moving east at 15 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Wellington, Anthony, Harper, Conway Springs, Caldwell, Argonia,
  South Haven, Mayfield, Milan, Hunnewell, Bluff City, Danville,
  Freeport, Perth, Riverdale, Runnymede and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3739 9739 3700 9725 3700 9814 3738 9810
TIME...MOT...LOC 0808Z 266DEG 12KT 3728 9784 3702 9788

KETCHAM
Special weather statement, Jun 21, 4:07 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
507 AM CDT Sun Jun 21 2020

KSZ032-047-211100-
Russell KS-Barton KS-
507 AM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 600 AM CDT.

* At 505 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Russell...
  moving southeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Hoisington, Claflin, Dorrance, Bunker Hill, Susank,
  Russell Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3894 9891 3895 9866 3869 9849 3841 9849
      3841 9877
TIME...MOT...LOC 1006Z 334DEG 16KT 3882 9877

KETCHAM

The radar

The Wichita radar (KICT), 143 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 7 hail, 1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ellsworth

When
June 21, 5:00 AM CST to June 22, 5:00 AM CST
Where
Ellsworth County, 6.78 mi NNW of Holyrood
Reported by
CoCoRaHS
Coordinates
38.670, -98.450

In the past 24 hours there was 4.54 inches of rain that fell.

Hail, Russell

When
June 21, 6:40 AM CST to 6:43 AM CST
Where
Russell County, 0.87 mi NE of Lucas
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -98.540

Brief quarter sized hail but mainly dime sized. The hail storm lasted for about 3 minutes.

Hail, Lincoln

When
June 21, 11:50 AM CST to 11:51 AM CST
Where
Lincoln County, 2.76 mi S of Lincoln
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.990, -98.150

Lots of ping pong ball sized hail at Iron Drive South of Lincoln.

Hail, Lincoln

When
June 21, 11:55 AM CST to 11:56 AM CST
Where
Lincoln County, 1.48 mi SSW of Sylvan Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.000, -98.390

Large amount of ping pong ball sized hail.

Thunderstorm Wind, Ellsworth

When
June 21, 12:07 PM CST to 12:09 PM CST
Where
Ellsworth County, 8.29 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.850, -98.230

Report via MPING of tree limbs broken and shingles blown off.

Thunderstorm Wind, Ellsworth

When
June 21, 12:40 PM CST to 12:42 PM CST
Where
Ellsworth County, 1.38 mi S of Ellsworth
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.710, -98.230

Spotter reported a rapidly rotating wall cloud to the northwest from his location as well.

Hail, Ellsworth

When
June 21, 1:30 PM CST to 1:31 PM CST
Where
Ellsworth County, Wilson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.820, -98.470

Report via KSN television station of pea to ping pong ball sized hail. Time is approximated from radar. .

Flood, Lincoln

When
June 21, 1:42 PM CST to 6:00 PM CST
Where
Lincoln County, 5.11 mi SE of Westfall to 3.57 mi ESE of Westfall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.880, -97.930

Several fields are covered in running water. Fortunately, no roads had water covering them at this time.

Hail, Russell

When
June 21, 1:46 PM CST to 1:47 PM CST
Where
Russell County, 1.28 mi WNW of Bunker Hill
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
38.880, -98.700

Fire department reported to dispatch there was ping pong ball to golf ball sized hail.

Thunderstorm Wind, Russell

When
June 21, 2:08 PM CST to 2:09 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Russell

When
June 21, 2:28 PM CST to 2:30 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.890, -98.850

Thunderstorm wind damage report in Russell via social media with 4 to 6 inch diameter tree limbs down in town.

Thunderstorm Wind, Russell

When
June 21, 2:28 PM CST to 2:29 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Flash Flood, Ellsworth

When
June 21, 2:29 PM CST to 8:00 PM CST
Where
Ellsworth County, 3.2 mi NNW of Black Wolf to 3.33 mi NW of Black Wolf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.790, -98.400

Water reported over Old Highway 40 and 6th Road.

Hail, Ellsworth

When
June 21, 3:33 PM CST to 3:34 PM CST
Where
Ellsworth County, 1.38 mi N of Holyrood
Measured
3.25 in hail
Reported by
Amateur Radio
Coordinates
38.600, -98.400

Estimated 3.25 inch hail between Holyrood and Lorraine.

Thunderstorm Wind, Russell

When
June 21, 4:08 PM CST to 4:09 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.890, -98.850

Branches up to 6 inches in diameter were blown down across town. The report came in via social media.

Hail, Russell

When
June 21, 4:11 PM CST to 4:12 PM CST
Where
Russell County, 5.55 mi S of Dorrance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -98.590

Thunderstorm Wind, Barton

When
June 21, 5:02 PM CST to 5:03 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.810

An estimated 80 mph wind gust was reported with damage across town.

Thunderstorm Wind, Barton

When
June 21, 5:03 PM CST to 5:04 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Tree limbs of eight inches in diameter were reported down.

Thunderstorm Wind, Barton

When
June 21, 5:04 PM CST to 5:05 PM CST
Where
Barton County, 2.17 mi E of Great Bend Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.810

Multiple limbs between four and six inches had blown down.

Thunderstorm Wind, Barton

When
June 21, 5:07 PM CST to 5:08 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.360, -98.810

The roof from an apartment complex was partly peeled off and reported via social media.

Thunderstorm Wind, Barton

When
June 21, 5:09 PM CST to 5:10 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.360, -98.810

Widespread tree damage across town with lots of trees blown over. One tree fell onto a vehicle and crushed it. Reports came in via social media.

Thunderstorm Wind, Reno

When
June 21, 5:57 PM CST to 5:59 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Four inch tree limbs were reported down.

Thunderstorm Wind, Reno

When
June 21, 6:00 PM CST to 6:02 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Tree limbs of eight inches in diameter were down, and trees were split. Time is based on previous reports.

Thunderstorm Wind, Reno

When
June 21, 6:00 PM CST to 6:01 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Thunderstorm Wind, Reno

When
June 21, 6:01 PM CST to 6:02 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.810, -98.430

There were reported wind speeds of 60 to 70 mph.

Thunderstorm Wind, Kingman

When
June 21, 6:32 PM CST to 6:34 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Scattered damage with four to six inch tree limbs down around town.

Thunderstorm Wind, Kingman

When
June 21, 6:32 PM CST to 6:33 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Trained spotter estimated 75 to 80 mph winds.

Thunderstorm Wind, Kingman

When
June 21, 6:34 PM CST to 6:35 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.650, -98.110

Thunderstorm Wind, Reno

When
June 21, 6:45 PM CST to 6:47 PM CST
Where
Reno County, 2.76 mi S of Pretty Prairie
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.740, -98.020

Power poles were knocked down.

Thunderstorm Wind, Harper

When
June 21, 6:58 PM CST to 6:59 PM CST
Where
Harper County, 3.02 mi NW of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.310, -98.060

Time is estimated from radar.

Thunderstorm Wind, Kingman

When
June 21, 7:00 PM CST to 7:01 PM CST
Where
Kingman County, 3.01 mi NE of Murdock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -97.890

An estimated 60 mph wind gust was reported.

Thunderstorm Wind, Harper

When
June 21, 7:03 PM CST to 7:05 PM CST
Where
Harper County, 2.15 mi SW of Runnymede
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.330, -97.960

Power poles were reported down.

Thunderstorm Wind, Rice

When
June 21, 7:05 PM CST to 7:06 PM CST
Where
Rice County, 6.12 mi ENE of Saxman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.300, -98.010

Farmer reported 50 to 60 mph winds.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904445, 904718, 904430, 904431, 904446, 904472, 904432, 904719, 904433, 904473, 904447, 904474, 904429, 904434, 904720, 904435, 904475, 904448, 904450, 904451, 904466, 904467, 904468, 904476, 904477, 904469, 904478, 904479, 904470, 904480, 904481, 904471, 904482.